Follow
Share
This question has been closed for answers. Ask a New Question.
Find Care & Housing
Always work with a doctor. Many elders get to a point where the drugs no longer help. They are simply living with the negative side effects. That is the time to quit. If this is the case, then weaning may be the answer. The doctor needs to be involved with this. If you don't agree with one doctor, find another. You are the best judge on how the drugs work but the doctor is the best judge for withdrawing them.
Best,
Carol
Helpful Answer (0)
Report

My husband had been on Aricept and then Namenda was added. (went off Namenda the side effects were not worth it) He had been on Aricept for quite a while but when he went on Hospice we discussed taking him off of it as well as going off cholesterol meds.
He went off both and I did not notice a decline in either ability or personality.
Now it is very possible that:
1. They were not doing any thing for him at that point.
2. They never really had any effect on him at all.
3. If they had been working he was past the stage where the medication would be of any benefit.
He had also been part of a clinical trial and I do not know if that had any effect on how his progression was.
He continued to do many things far longer than I ever expected.
Was that a result of Aricept? The drug study? Or was it just his personality? I will never know. And I really don't care at this point.

Going off Aricept is a decision you can make, consult with her doctor. But after a certain point the medications do little if anything if they did anything to begin with.
(Don't ya just love a product that drug companies sell that may or may not work, if they work it is unknown for how long they will work and it will not stop or cure the underlying condition)

Just know that what ever decision you make it will be the right one. I say this because nothing will change the outcome of this Disease.
Helpful Answer (6)
Report

I recently took my 91 year old mother off of almost all her meds including Aricept & Namenda. All the meds she took with stomach upset side effects caused her to have uncontrollable diarrhea which depleted her electrolytes then she would fall. She was sleeping a lot and not eating because she was weak. All she is on now is 1 BP pill every other day and a full aspirin every day. The difference in her is amazing. She still has dementia and because this is her 5th year with it, has a compromised memory that I know will never improve but she is so much more content and comfortable and hasn't fallen since I insisted her meds be changed. I had some great ER doctors when she fell who told me she shouldn't be on some of the meds she was on including cholesterol medicine and the others causing diarrhea which were all prescribed because of her dementia. I personally think most of the elderly are over medicated. When you sit 24/7 and don't eat all that much, with an aging metabolism, there's no way you can metabolize medication at the same rate you did 20 or more years earlier. I should mention that my mother has no health issues and wasn't on any drugs for a serious health problem however, even if that was the case, I believe that at 91 quality of life should outweigh quantity and my mother deserves most of all to be comfortable and enjoy the days she has left as much as she can. Unless I was sure a drug was helping her, I wouldn't give it to her. She lives with me now and I have full POA and we should all be aware that prescription drugs always carry some kind of risk.
Helpful Answer (6)
Report

Let's just clarify...the drugs DO NOT slow the progression of the disease. They are said to help to improve the symptoms of the disease...although if you read the white papers on these drugs and the studies...they actually don't work any better than a placebo. At best, the patient gets a reduction in the symptoms of the disease. They do eventually stop working though (usually about a year in). The disease keeps marching on with or without the drugs.

NOTHING slows the progression of alzheimers right now. However studies on deep brain stimulation are so promising I literally cannot wait for this to be approved for alzheimers (it's now only FDA approved for parkinsons and other seizure and movement diseases but studies are underway).

Angel
Helpful Answer (5)
Report

Never go cold turkey. Ask the MD.
Helpful Answer (4)
Report

I stopped Aricept and Namenda cold turkey because the side effects were debilitating to my husband. He is still alive at 90 yrs., doing well (as the disease progresses) without drugs. Other people do not have stomach cramps, leg cramps and want to stay in bed all day. You will not kill a person because you stopped these drugs "cold turkey", they definitely won't be constipated, and if you feel more comfortable, talk to his doctor. Just say "no" to these band aids because they will not stop dementia. (The doctor wants to document that you refused these drugs for patient's chart so they will cover their a--).
Helpful Answer (3)
Report

My husbad, with early onset Lewy Body Dementia, has been on Namenda & the Excelon patch since he was diagnosed 9 years ago. There was a noticable improvement in the beginning. As the disease progressed, I'm not sure they helped. Four different neurologists have kept him on the drugs, one was a national expert with LBD. Maybe they did this because of the uncertainty & he was so young (age 55 - 64). Now that my husband is in the final stage, I asked if we should continue the meds. The neurologist said it was totally up to me and wenning off was not necessary. He also said some people notice no difference & others found they were the last things propping them up. I'm just not ready to deal with what that might mean. We've been on a long slow slide. Don't want to take a chance that it will cause a crash.
Helpful Answer (2)
Report

Listen to pamstegma about method of stopping. As to whether you should discontinue depends on whether you or you and the healthcare provider who prescribed the drug feel it has made a difference. In my husband's case, both I and his hospice team observed little benefit from Aricept. Namenda was not tried.
Helpful Answer (1)
Report

I care for my mom who has AZ/Dementia. Those two drugs help slow the disease. It's been helpful to my mom.
Other considerations is handling the agitation and anger that slowly progresses. I've found the general practitioner can only help so much. A visit to the neurologist helped so much! He only "tweaked" a couple. Things (give the Aircept at night) and quickly mom was her gentle self and still energetic. I cannot deal with 24/7 anger; to help us both, a visit to the neurologist was helpful.
Helpful Answer (1)
Report

I had to stop giving my mother Namenda 3 years ago. She had been using the Namenda patch for five years. I had no choice due to circumstances beyond my control. We moved to a country (Indonesia) where the medication was unknown & unavailable. Importing even prescription meds via mail was not an option. There was no noticeable change in her until about 1 year ago. I can not say with certainty that the Namenda helped while she was on the patch. However, I can say that there was no noticeable change by stopping. Reactions to any medication are very individualistic. IF you have professional advice available by all means take advantage of it.
Helpful Answer (0)
Report

See All Answers
This question has been closed for answers. Ask a New Question.
Ask a Question
Subscribe to
Our Newsletter